Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 8, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 14, 2022, 2:56 PM MDT for Baca County, Kiowa County, Prowers County, Colorado. It took effect at Mar 15, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2022, 2:56 PM MDT (20:56 UTC)
- In effect from
- Mar 15, 2022, 12:00 PM MDT
- Expired
- Mar 15, 2022, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WWUS85 KPUB 142056 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 256 PM MDT Mon Mar 14 2022 ...A RED FLAG WARNING has been issued from noon to 7 PM Tuesday for winds and low humidity values for fire weather zones 234, 235 and 237, which includes Kiowa, Prowers and Baca Counties... COZ236-237-151300- /O.UPG.KPUB.FW.A.0006.220315T1800Z-220316T0100Z/ /O.NEW.KPUB.FW.W.0008.220315T1800Z-220316T0100Z/ Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 256 PM MDT Mon Mar 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR FIRE WEATHER ZONES 236 AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Tuesday. * Affected Area...Fire Weather Zones 236 and 237. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the 60s to around 70F. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ234-151300- /O.NEW.KPUB.FW.W.0008.220315T1800Z-220316T0100Z/ Kiowa County Including Eads- 256 PM MDT Mon Mar 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR FOR FIRE WEATHER ZONE 234... The National Weather Service in Pueblo has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Tuesday. * Affected Area...Fire Weather Zone 234. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 13 percent. * Temperatures...In the 60s to around 70F PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
3 follow-up statements
176 WWUS85 KPUB 150951 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 351 AM MDT Tue Mar 15 2022 ...A RED FLAG WARNING is in effect from noon to 7 PM today for gusty winds and low humidity values for fire weather zones 234, 235 and 237, which includes Kiowa, Prowers and Baca Counties... COZ234-236-237-160100- /O.CON.KPUB.FW.W.0008.220315T1800Z-220316T0100Z/ Kiowa County Including Eads-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 351 AM MDT Tue Mar 15 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 234...236 AND 237... * Affected Area...Fire Weather Zones 234...236 and 237. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
842 WWUS85 KPUB 152054 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 254 PM MDT Tue Mar 15 2022 ...A Red Flag Warning remains in effect through 7 PM today for gusty winds and low humidity values for fire weather zones 234, 235 and 237, which includes Kiowa, Prowers and Baca Counties... COZ234-236-237-160100- /O.CON.KPUB.FW.W.0008.000000T0000Z-220316T0100Z/ Kiowa County Including Eads-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 254 PM MDT Tue Mar 15 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 234...236 AND 237... * Affected Area...Fire Weather Zones 234...236 and 237. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
933 WWUS85 KPUB 160054 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 654 PM MDT Tue Mar 15 2022 ...The Red Flag Warning for Kiowa, Prowers, and Baca counties will expire at 7 PM this evening... COZ234-236-237-160200- /O.EXP.KPUB.FW.W.0008.000000T0000Z-220316T0100Z/ Kiowa County Including Eads-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 654 PM MDT Tue Mar 15 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234...236 AND 237... Decreasing winds and slowly increasing humidity values will bring an end to Red Flag conditions this evening. Therefore the Red Flag Warning will be allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:45 AM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 14, 11:45 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1145 AM MDT Mon Mar 14 2022 .SHORT TERM...(Today and tonight) Issued at 500 AM MDT Mon Mar 14 2022 Key Messages: 1. Cooler conditions today and tonight across the region, with gusty north winds over the plains through this afternoon. 2. Some potential for elevated fire-weather conditions over the plains this afternoon. 3. Potential for snow showers focused around the Raton Mesa area and the southeast mountains this morning. Discussion: Surface observations during the overnight hours indicated the southward progression of a cold front over the plains, with northerly winds gusting upwards of 30-40 kt in many areas following frontal passage. Meanwhile, midlevel water vapor imagery suggests the core of a trough crossing the central Rockies early this morning. Cold 500-mb temperatures around -25C associated with the trough are contributing to steep midlevel lapse rates, such that forcing for ascent atop the post-frontal environment is supporting widely scattered precipitation, with embedded, transient, shallow convective cores spreading southeastward. Despite antecedently very dry conditions in the boundary layer, wet-bulbing within the sub-cloud layer has supported spotty observations of precipitation reaching the ground, with similar activity extending westward toward the southeast mountains. Through the early morning hours, this activity will continue to spread southeastward, exiting the region by mid-day. There is some concern for enhanced upslope flow on the windward side of the Raton Mesa area to favor modest snow accumulations at higher elevations, from convectively-enhanced precipitation rates. With the Trinidad surface observation indicating gusty winds turning slightly east of north, strong upslope flow is becoming established along the Interstate-25 corridor near and south of Trinidad to the New Mexico border and toward the Sangre De Cristo mountains immediately to the west. In this region, the pronounced upslope flow, combined with the cooling aloft, could support a concentrated area of heavier snow showers between through 8AM, with brief 1-inch/hour snowfall rates at higher elevations producing reduced visibilities. While this is a highly uncertain scenario, the latest high-resolution model solutions suggest some potential for localized convectively enhanced precipitation in this region, amid 20-30 kt of flow in a well- mixed boundary layer. This could yield a conditional risk for snow squalls in a confined area centered on the extreme southern Interstate-25 corridor -- conditional upon sufficient amalgamation of shallow convective cells. Once precipitation exits the region by around mid-day, gusty northerly winds will continue over the plains, where diurnally enhanced vertical mixing should support continuation of 30-40 kt winds through the day. While temperatures will be somewhat cooler today compared to yesterday, post-frontal cold advection is limited -- owing to substantial separation between branches of a split-flow pattern over the central CONUS. High temperatures today are expected to be in the middle and upper 50s over the plains, in the middle and upper 40s over mountain valleys, and in the 20s and the 30s over the mountains. Given the cooler conditions, minimum RH today is expected to remain above 20 percent where strongest winds occur over the eastern plains. However, some potential for elevated fire-weather conditions could materialize this afternoon over the plains. With the cooler air mass continuing into tonight when mostly clear skies and light winds are expected, efficient radiational cooling will support overnight low temperatures in the teens and 20s across much of the area. .LONG TERM...(Tuesday through Sunday) Issued at 500 AM MDT Mon Mar 14 2022 Key Messages: 1. Elevated to critical fire-weather conditions expected Tuesday afternoon over the eastern plains, with a Fire Weather Watch issued for Baca and Prowers Counties for Tuesday afternoon. 2. Widespread precipitation possible Wednesday night into Thursday. Some potential for accumulating snow over the mountains and especially the southeast mountains, and perhaps across southern portions of the Interstate-25 corridor and over the Palmer Divide. 3. Generally near-normal to above-normal temperatures expected through this week and into next weekend, except for a temporary period of cooler conditions around Thursday. 4. Monitoring potential impacts from a storm system that could affect the region starting late next weekend -- uncertainty is presently very significant. Discussion: The latest model guidance continues to indicate a generally progressive, multi-stream flow pattern in the mid and upper levels over the CONUS throughout this week, with a changing pattern next weekend. Two migratory disturbances embedded in the southern component of this flow pattern are each expected to yield the potential for hazardous-weather impacts -- one on Tuesday and the other for Wednesday night into Thursday. Notably warming conditions are expected over the region for Tuesday, as a midlevel ridge over the area de-amplifies while a subtle shortwave trough advances through the flow. Forcing for ascent and enhanced westerly flow in the lee of the central Rockies will enhance a surface trough over the Colorado plains. This will serve to tighten the pressure gradient over the far eastern plains, where the upstream air mass will be of continental origins centered over the southern Plains. The corresponding lack of moisture return amid strong southerly winds will favor the development of elevated to critical fire-weather conditions over the plains during the afternoon. The greatest potential for critical fire-weather conditions will be across Baca and Prowers Counties, where minimum relative humidity of around 13-15 percent is expected to combine with wind gusts up to 30 mph, warranting the issuance of a Fire Weather Watch. Elsewhere across the plains, slightly higher relative humidity to the north of the Watch area, and weaker winds to the west of the Watch area, should limit the fire-weather risk, though elevated fire-weather conditions are still likely. Otherwise, above-normal temperatures are expected across the region on Tuesday -- i.e., in the middle 60s to the lower 70s across the plains, in the 50s over mountain valleys, and in the 30s and 40s over the mountains. For Wednesday into Thursday, a higher-amplitude shortwave trough is expected to move across the region, embedded within the southern stream. Medium-range model solutions continue to vary considerably regarding the degree of separation between the southern-stream impulse and a progressive northern-stream trough. The overall central/western-states midlevel troughing is expected to favor the southward passage of a developing cold front on Wednesday. However, there is significant uncertainty regarding the magnitude of post-frontal cold advection, which continues into Thursday, owing to considerable variability regarding the degree of phasing between disturbances among model solutions. Regardless, the latest multi-model consensus continues to suggest increasing confidence that strong post-frontal ascent accompanying the southern-stream disturbances will support a widespread- precipitation event -- particularly as low-level flow over southeast Colorado attains an upslope component Wednesday night and Thursday. Thermal profiles continue to favor snow over the mountains, and rain across the eastern plains. Snow accumulations of several inches will be possible over the southeast mountains. Enhanced cold advection over the I-25 corridor, combined with enhanced cooling rates from initial precipitation melting and high precipitation rates, may yield some potential for heavy, wet snow and related impacts -- especially over higher elevations across the Palmer Divide, and across the southern Interstate-25 corridor closer to the Raton Mesa. Nevertheless, uncertainty is substantial regarding the magnitude of available cold air, related snowfall totals, and impacts especially along the Interstate-25 corridor for Wednesday night into Thursday. Precipitation is currently expected to be exiting the region Thursday night or Friday, as larger-scale subsident flow gradually spreads over the area -- downstream of a ridge building over the western states. Temperatures are expected to rebound to near- normal to above-normal readings by next weekend. By Sunday, a large proportion of model solutions indicates that a large-scale deep trough may materialize over the western states, with strong southerly to southwesterly flow aloft overspreading the forecast area by late weekend. The lack of appreciable antecedent blocking provides backing for a sizable proportion of deterministic and ensemble model solutions indicating a more progressive cyclonic perturbation -- owing to late-week phasing of northern and southern streams in the vicinity of the Pacific coast. Regardless, such a system could bring the potential for hazardous weather to the region starting at the end of the forecast period, which could span a large range of hazards -- from winter-weather, to fire- weather, to high-wind, and even convective hazards. Uncertainty in the evolution of this system at such a distant forecast range is significant, and thus the details of related impacts are also highly uncertain. Please continue to monitor the latest forecast information from the National Weather Service in Pueblo, as confidence in potential hazardous weather evolves through this week && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1134 AM MDT Mon Mar 14 2022 VFR conditions are expected at all three TAF sites through the forecast period at KALS, KCOS, and KPUB. North winds gusting up to 40kt at KCOS and 35kt at KPUB are expected this afternoon, with winds at both locations decreasing and becoming more northeasterly by this evening. At KALS, North winds gusting up to 30kt this afternoon will weaken to variable winds through the overnight hours tonight. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for COZ236-237. && SHORT TERM...COHEN LONG TERM...COHEN AVIATION...EHR
Hazardous weather outlook, Mar 14, 5:49 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 549 AM MDT Mon Mar 14 2022 COZ058>089-093>099-151200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 549 AM MDT Mon Mar 14 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Localized minor snow accumulations may occur through the morning hours over the extreme southern I-25 corridor toward the southern Sangre De Cristo Mountains. Strong northerly winds will continue today over the plains, where there will be some risk for elevated fire-weather conditions during the mid and late afternoon hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire-weather conditions are expected Tuesday afternoon over Baca and Prowers Counties, where a Fire Weather Watch is in effect. Elevated to near-critical fire-weather conditions are expected elsewhere across the plains on Tuesday. A weather disturbance will move across the region late Wednesday into Thursday. This is expected to be accompanied by widespread precipitation, with snow over the mountains and valleys, rain and snow along the I-25 corridor, and mainly rain over the eastern plains. Accumulating snow will be possible over the mountains, especially the southeast mountains. While more uncertain, some areas of accumulating snow may affect the I-25 corridor, especially southern portions and also around the Palmer Divide. A storm system may begin impacting parts of the region late next weekend, and could be accompanied by hazardous weather. There is significant uncertainty regarding this system and potential impacts. Please continue to monitor the latest information from the National Weather Service in Pueblo. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this morning over the extreme southern I-25 corridor toward the southern Sangre De Cristo Mountains. COHEN
In the hours before
Local storm report, Mar 14, 10:32 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1032 AM MDT MON MAR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW WOODLAND PARK 39.00N 105.05W
03/14/2022 E1.0 INCH TELLER CO PUBLIC
SNOW FELL EARLY THIS MORNING AND REPORTED
VIA SOCIAL MEDIA.
&&
MWLocal storm report, Mar 14, 10:34 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1034 AM MDT MON MAR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 2 NNE MONUMENT 39.12N 104.86W
03/14/2022 M1.8 INCH EL PASO CO TRAINED SPOTTER
SNOW FELL EARLY THIS MORNING.
&&
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:09 AM MDT | Fire Weather Watch | PUB | Baca, Prowers | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.